Florida, 2012

Lightning Strike and Heavy Rain in Florida, August 8, 2012

August 8, 2012 · NWS JAX · 3 events in 1 county or zone

A mid level short wave trough moved over the forecast area during the day. This feature combined with a dominant west coast sea breeze over a moist and unstable airmass fueled scattered strong storms with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level short wave trough moved over the forecast area during the day. This feature combined with a dominant west coast sea breeze over a moist and unstable airmass fueled scattered strong storms with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 8:17 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 8, 8:17 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT WED AUG 8 2012

...LOCALLY HEAVY RAINFALL IN NUMEROUS SHOWERS TODAY...
...ISOLATED STRONG THUNDERSTORMS WITH WET DOWNBURSTS POSSIBLE...

.UPDATE...MEAN TROUGHING COMBINED WITH A VERY MOIST TROPICAL AIRMASS
OVER S GA AND N FL WILL BRING NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS TO THE FORECAST AREA TODAY. BOTH THE GFS40 AND THE
HIGH RES-ARW EAST APPEAR TO HAVE THE BEST HANDLE OF THE PRECIP
EVOLUTION THIS MORNING WHICH ADVERTISE MORE SHOWER ACTIVITY OVER
GA WITH ISOLD TS ACTIVITY...WHILE FARTHER SOUTH ALONG AND N OF THE
I-10 CORRIDOR IN NE FL WOULD EXPECT MORE SCATTERED TS ACTIVITY WHERE
MORE DESTABILIZATION WILL OCCUR AND LOW LEVEL FORCING WILL BE
STRONGER ALONG SFC TROUGH AXIS THAT EXTENDS OVER THE AREA FROM THE
NE GOMEX.

THERE HAS BEEN QUITE A BIT OF DEBRIS CLOUD COVER OVER NE FL THIS
MORNING...BUT WITH MEAN SW FLOW AND SOME CLOUD BREAKS STARTING TO
OCCUR...WOULD EXPECT A GULF COAST SEA BREEZE OVER MARION COUNTY
AND A LATE AFTN EAST COAST SEA BREEZE PROBABLY FROM ST AUGUSTINE
SOUTHWARD TO DAYTONA JUST INLAND OR HUGGING THE COAST. THESE FORCING
FEATURES COMBINED WITH OUTFLOWS FROM MORNING CONVECTION TO THE
NORTH WILL ALSO SUPPORTED NUMEROUS SHOWER AND TSTORM ACTIVITY THIS
AFTN ACROSS MUCH OF THE REMAINDER OF NE FL. EXPECT A REDUCTION IN
PRECIP COVERAGE OVER SE GA THIS AFTN...ALTHO SUSPECT THAT ANOTHER
ROUND OF STORMS...SOME POSSIBLY STRONG...COULD TRANSPIRE OVER SE
GA ON THE BACK EDGE OF AN UPPER LEVEL TROUGH...NOTED IN WATER VAPOR
IMAGERY EARLY THIS MORNING SWINGING SE OVER CENTRAL GA. THE MAIN
CONVECTIVE CONCERNS TODAY WILL BE LOCALLY HEAVY RAINFALL...FREQUENT/EXCESSIVE
LIGHTNING...AS WELL AS WET DOWNBURSTS ACROSS NE FL.

&&

.AVIATION...TEMPO MVFR IN SHOWERS AND TS THIS AFTN AT ALL TERMINALS.
PRECIP WILL DECREASE IN COVERAGE/INTENSITY AFTERN SUNSET.

&&

.MARINE...SSW WINDS 10-15 KTS. SEAS 2-3 FT.

RIP CURRENTS: LOW RISK TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  73  91  73 /  70  40  40  40
SSI  88  76  89  77 /  70  50  40  40
JAX  90  74  91  74 /  70  30  50  40
SGJ  90  75  89  75 /  70  30  40  40
GNV  90  73  90  73 /  60  30  40  40
OCF  91  73  92  73 /  50  20  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/SANDRIK/MCALLISTER
Hazardous weather outlook, Aug 8, 3:16 AM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 AM EDT WED AUG 8 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
416 AM EDT WED AUG 8 2012

...NUMEROUS STORMS ACROSS THE AREA TODAY...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A MOIST AND UNSTABLE SOUTHWEST FLOW WILL COMBINE WITH A DISTURBANCE
WHICH WILL LEAD TO NUMEROUS STORMS TODAY. THE ACTIVITY WILL BEGIN
DURING THE MORNING ACROSS INLAND SOUTHEAST GEORGIA AND THE UPPER
SUWANNEE VALLEY AND SPREAD THROUGH THE REST OF THE AREA THIS
AFTERNOON. THE STORMS MAY LINGER ACROSS SOUTHEAST GEORGIA AND THE
FLORIDA EAST COAST EARLY IN THE EVENING. THE STRONGER STORMS WILL BE
CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAIN OF OVER 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 8, 6:25 AM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EDT WED AUG 8 2012

FLZ020-081215-
HAMILTON-
725 AM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
HAMILTON COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
815 AM EDT...

AT 725 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER WEST LAKE...OR 7 MILES NORTH OF SUWANNEE
RIVER STATE PARK...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WEST LAKE AND JASPER THROUGH 815 AM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3062 8301 3061 8295 3042 8292 3045 8319
      3054 8322
TIME...MOT...LOC 1125Z 257DEG 11KT 3050 8313

ENYEDI
Special weather statement, Aug 8, 6:28 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 AM EDT WED AUG 8 2012

FLZ020-081215-
HAMILTON-
728 AM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
HAMILTON COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 815 AM
EDT...

AT 728 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHWEST OF BLUE SPRINGS...OR 7 MILES
NORTHWEST OF SUWANNEE RIVER STATE PARK...MOVING EAST AT 20 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BLUE SPRINGS...
WEST LAKE AND JASPER THROUGH 815 AM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3062 8306 3061 8293 3042 8288 3042 8297
      3043 8300 3042 8301 3043 8303 3043 8307
      3044 8308 3042 8314 3042 8323 3046 8323
      3047 8325 3054 8325
TIME...MOT...LOC 1128Z 248DEG 16KT 3048 8323

ENYEDI
Special weather statement, Aug 8, 7:21 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
821 AM EDT WED AUG 8 2012

FLZ020-021-081300-
HAMILTON-SUWANNEE-
821 AM EDT WED AUG 8 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HAMILTON AND
NORTHERN SUWANNEE COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 900 AM EDT...

AT 822 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES EAST OF SUWANNEE RIVER STATE PARK...
MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WEST LAKE...SUWANNEE RIVER STATE PARK...JASPER AND
SUWANNEE SPRINGS THROUGH 900 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3058 8283 3032 8281 3034 8321 3035 8321
      3036 8320 3037 8320 3039 8318 3041 8318
      3042 8323 3046 8323 3047 8324
TIME...MOT...LOC 1222Z 270DEG 11KT 3043 8308

ENYEDI

The radar

The Jacksonville radar (KJAX), 25 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Duval

When
August 8, 11:40 AM EST to 12:00 PM EST
Where
Duval County, 0.91 mi SW of Cedar Hills
Reported by
CoCoRaHS
Coordinates
30.260, -81.740

Rainfall amounts within 20 minutes were 0.50 inches to 0.74 inches.

Lightning, Duval

When
August 8, 12:00 PM EST
Where
Duval County, 0.91 mi SE of Dinsmore
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.420, -81.760

Two men working in a bucket truck were struck by lightning at the 8800 block of Moncrief Dinsmore Road around 1 pm. One man was in the truck at the time. Both men were taken to the hospital.

Heavy Rain, Duval

When
August 8, 12:45 PM EST to 1:00 PM EST
Where
Duval County, 0.69 mi N of Wesconnett
Reported by
CoCoRaHS
Coordinates
30.260, -81.750

One inch of rainfall fell in 20 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399350, 399353, 399352.